Rhabdomyolysis is an unusual complication of chemotherapy that can lead to substantial morbidity through such complications as renal failure, infections, and disseminated intravascular coagulation. The syndrome has been described after treatment with cyclophosphamide, 5-azacytidine, interleukin-2, and interferon and after bone marrow transplantation. We report a patient with acute myeloid leukemia who developed fulminant rhabdomyolysis after treatment with a cytarabine-containing regimen. The syndrome was complicated by acute renal failure requiring hemodyalisis, respiratory insufficiency, and pancreatitis. We suggest that the muscle damage might be related to the known ability of cytarabine to trigger the release of cytochrome c from the mitochondria, which could lead to uncoupling of the oxidative phosphorylation with subsequent depletion of ATP reserves at the skeletal muscle and rhabdomyolysis.
All Science Journal Classification (ASJC) codes